Lightning, Natrona
- When
- May 8, 2:10 PM MST
- Where
- Natrona County, 7 mi E of Casper
- Property damage
- $65,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Lightning struck the peak of a roof at a house on Platte River Road igniting a fire within the structure. Smoke quickly spread throughout the house and into the attic.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Lightning struck the peak of a roof at a house on Platte River Road igniting a fire within the structure. Smoke quickly spread throughout the house and into the attic. A portion of the home's cement foundation was blown apart. The home's lone resident was not injured but did report that she felt the house shake when the bolt struck.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 8, 2:27 AM MST, 11 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 327 AM MDT MON MAY 8 2006 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT FIRST WAVE MOVING THROUGH THIS MORNING BRINGING RAIN AND SNOW ABOVE 8000 FEET. TRAILING EDGE OF THE WAVE AT 08Z THROUGH CENTRAL WYOMING. THE WAVE WILL EXIT THE AREA BY 12Z...WITH SOME LINGERING SHOWERS. NEXT WAVE OVER EASTERN WASHINGTON/OREGON WHICH IS SPREADING SOME SHOWERS AND ISOLATED THUNDERSTORMS INTO WESTERN IDAHO. EXPECT THIS BATCH OF PRECIP TO MAKE IT INTO WESTERN WYOMING JUST AFTER 12Z AND ACROSS THE AREA THROUGH EARLY AFTERNOON. DECENT INSTABILITY WITH -1 TO -2 LI/S THIS AHEAD OF THE WAVE AS WELL HIGH LEVEL TOTAL TOTALS ABOVE 32C SO EXPECT SOME THUNDERSTORMS. COLD FRONT WILL BE HANGING ON IN THE NORTH...BUT WILL BE WAFFLING ACROSS THE CENTRAL TODAY. WINDS WILL BE BLOWING AGAIN TODAY...BECOMING ERRATIC AT TIMES WHERE THE FRONT RETREATS AND ADVANCES IN THE CENTRAL. THE MAIN WAVE LIES NORTH OVER SOUTHERN BC AND ALBERTA...WHICH WILL BE SPINNING UP INTO A CLOSED LOW TODAY. THIS LOW TO SLIDE SLOWLY SOUTHEAST OVER THE NEXT FEW DAYS BRINGING NORTHWEST FLOW OVER WYOMING AND COLDER TEMPERATURES. THE LOW WILL TRACK ACROSS SOUTHERN ALBERTA AND SASKATCHEWAN THROUGH TOMORROW...AND INTO THE DAKOTAS TUESDAY NIGHT. A FEW WAVES ROTATE AROUND THE LOW THROUGH NORTHEAST WYOMING...KEEPING MUCH OF THE PRECIPITATION ACROSS THE NORTH AND EAST TONIGHT INTO TUESDAY. COLD FRONT SURGES TONIGHT ACROSS THE AREA WITH H7 TEMPS FALLING TO -10C TUESDAY MORNING. THIS WILL LIKELY BRING THE SNOW LEVELS TO THE BASIN FLOORS. ANOTHER COLD AIR SURGE ADVANCES IN WEDNESDAY MORNING. PATTERN TRANSITIONS TO RIDGE DURING THE DAY WEDNESDAY WITH WARM AIR ADVECTION. THIS WILL BRING IN A MORE STABLE AND DRIER AIRMASS. .LONG TERM...THURSDAY THROUGH MONDAY EXTENDED MODELS DIVERGED AGAIN TONIGHT AS THE ECMWF NOW WANTS TO DEVELOP UNREALISTIC LOW PRESSURE CENTERS OVER MONTANA AND SOUTHERN CANADA WHILE THE GFS HOLDS ON TO A BROAD FLAT HIGH PRESSURE RIDGE. WITH THE CONTINUAL FLIP FLOPS IN THE EXTENDED MODELS HAVE MADE LITTLE CHANGES EXPECT FOR WARMING TEMPERATURES SATURDAY...SUNDAY AND MONDAY. THE UPPER LEVEL HIGH PRESSURE RIDGE MOVES EAST OVER WYOMING ON FRIDAY AND EXPECT DRY CONDITIONS WITH WARMER TEMPERATURES. THE RIDGE AXIS SHOULD BE SHIFTED SLIGHTLY EAST OF WYOMING ON SATURDAY WITH INCREASING MOISTURE AND INSTABILITY IN THE FAR NORTH WHICH SHOULD SUPPORT SOME MOUNTAIN SHOWERS THERE. THE GFS KEEPS THE MAIN LOW PRESSURE TROUGH OFF OF THE WEST COAST OF THE PACIFIC NORTHWEST WITH SOME WEAK SHORT WAVE ENERGY MOVING THROUGH THE FLATTENED HIGH PRESSURE RIDGE OVER THE CENTRAL ROCKIES. HAVE GONE WITH A DRY AND MILD FORECAST SATURDAY...SUNDAY AND MONDAY WITH BREEZY WEST WINDS IN THE MOUNTAINS AND THROUGH THE WIND CORRIDOR. DUE TO THE RECENT UNCERTAINTY WITH THE EXTENDED MODELS...CONFIDENCE IN THE LATER PERIODS IS NOT HIGH AT THIS TIME. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...TWB LONG TERM...C.BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 503 AM MDT MON MAY 8 2006 WYZ001>020-022>030-091104- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 503 AM MDT MON MAY 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A DISTURBANCE WILL MOVE ACROSS THE STATE TODAY BRINGING SOME RAIN AND MOUNTAIN SNOW SHOWERS. A FEW THUNDERSTORMS ARE ALSO POSSIBLE... WITH LIGHTNING BRING THE MAIN THREAT. THE SNOW LEVEL WILL BE AROUND 7500 FEET. A STRONG COLD FRONT WILL MOVE INTO THE AREA TONIGHT BRINGING MUCH COLDER TEMPERATURES AND SOME RAIN SHOWERS TO THE NORTH. THE RAIN WILL LIKELY CHANGE OVER TO SNOW OVER THE LOW ELEVATIONS. THE SHOWERS WILL BE MOST NUMEROUS OVER JOHNSON COUNTY AND THE BIGHORN MOUNTAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RAIN AND SNOW SHOWERS...AND EVEN A FEW THUNDERSTORMS ARE STILL POSSIBLE TUESDAY. TEMPERATURES WILL BE MUCH COOLER...WITH READINGS IN THE MID 40S TO MID 50S. THE SHOWERS WILL TAPER OFF TUESDAY NIGHT. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT FOR SNOWFALL. TEAM RIVERTON
The Riverton/Lander radar (KRIW), 137 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508280.